Alert archive / Oregon / Freeze Warnings in 2011

Freeze Warning 37, NWS Medford, OR

December 22, 2011Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this freeze warning at Dec 22, 2011, 2:04 PM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Dec 22, 2011, 10:00 PM PST. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 22, 2011, 2:04 PM PST (22:04 UTC)
In effect from
Dec 22, 2011, 10:00 PM PST
Expired
Dec 23, 2011, 9:00 AM PST
In force
11 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.1 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2011-12-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2011-12-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -188 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1897 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-188 m²/s²
0-3 km storm-relative helicity
-122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

253 
WWUS76 KMFR 222204
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
204 PM PST THU DEC 22 2011

ORZ021-231200-
/O.UPG.KMFR.FZ.A.0029.111223T0800Z-111223T1700Z/
/O.NEW.KMFR.FZ.W.0037.111223T0600Z-111223T1700Z/
/O.NEW.KMFR.FZ.A.0030.111224T0800Z-111224T1700Z/
SOUTH CENTRAL OREGON COAST-
INCLUDING THE CITIES OF...NORTH BEND...COQUILLE
204 PM PST THU DEC 22 2011

...FREEZE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 9 AM PST
FRIDAY...
...FREEZE WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SATURDAY
MORNING...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 9 AM PST
FRIDAY. A FREEZE WATCH HAS ALSO BEEN ISSUED. THIS FREEZE WATCH IS
IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SATURDAY MORNING. 

* TEMPERATURES: LATER THIS EVENING INTO FRIDAY MORNING LOW
  TEMPERATURES WILL BE 28 TO 32 DEGREES. SIMILAR READINGS ARE
  EXPECTED FRIDAY NIGHT INTO SATURDAY MORNING.

* LOCATIONS INCLUDE: NORTH BEND...COOS BAY...COQUILLE AND MYRTLE
  POINT.

* IMPACTS: LOCAL ICY CONDITIONS MAY DEVELOP ON ROADS. UNPROTECTED
  WATER PIPES COULD FREEZE AND BURST. SENSITIVE VEGETATION MAY BE
  KILLED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE.
THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION.

&&

$$

ORZ023-024-026-029>031-231200-
/O.CON.KMFR.AS.Y.0005.000000T0000Z-111225T1800Z/
CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
JACKSON COUNTY-KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
INCLUDING THE CITIES OF...ROSEBURG...SUTHERLIN...GREEN...
GRANTS PASS...MEDFORD...ALTAMONT...KLAMATH FALLS...BEATTY...BLY...
SPRAGUE RIVER...LAKEVIEW
204 PM PST THU DEC 22 2011

...AIR STAGNATION ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST
SUNDAY...

AN AIR STAGNATION ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST
SUNDAY. 

* SYNOPSIS: HIGH PRESSURE WILL HOLD OVER THE REGION THROUGH SUNDAY
  MORNING WITH A STRONG LOW LEVEL INVERSION. LIGHT WINDS ARE
  EXPECTED IN THE VALLEYS WITH POOR VENTILATION AND TRAPPED
  POLLUTANTS.

* IMPACTS: AIR QUALITY WILL BE DEGRADED.

* LOCATIONS INCLUDE: ROSEBURG...SUTHERLIN...GREEN...LAKEVIEW...
  GRANTS PASS...MEDFORD...ALTAMONT...KLAMATH FALLS...BEATTY... 
  BLY...SPRAGUE RIVER. 

* THE SOUTH END OF THE ROGUE VALLEY NEAR ASHLAND HAS HAD
  SUFFICIENT WINDS TODAY TO BE REMOVED FROM THE AIR STAGNATION
  ADVISORY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AN AIR STAGNATION ADVISORY INDICATES THAT POLLUTION MAY INCREASE
DUE TO LIMITED MOVEMENT OF AN AIR MASS ACROSS THE ADVISORY AREA.

&&

$$

SPILDE
1 follow-up statement
263 
WWUS76 KMFR 231111
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
311 AM PST FRI DEC 23 2011

ORZ021-231915-
/O.CON.KMFR.FZ.W.0037.000000T0000Z-111223T1700Z/
/O.CON.KMFR.FZ.A.0030.111224T0800Z-111224T1700Z/
SOUTH CENTRAL OREGON COAST-
INCLUDING THE CITIES OF...NORTH BEND...COQUILLE
311 AM PST FRI DEC 23 2011

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PST THIS MORNING...
...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
SATURDAY MORNING...

A FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PST THIS MORNING. A
FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY
MORNING. 

* TEMPERATURES: LOW TEMPERATURES WILL RANGE BETWEEN 28 AND 32
  DEGREES EARLY THIS MORNING. SIMILAR READINGS ARE EXPECTED TONIGHT
  INTO SATURDAY MORNING.

* LOCATIONS INCLUDE: NORTH BEND...COOS BAY...COQUILLE AND 
  MYRTLE POINT. 

* IMPACTS: LOCAL ICY CONDITIONS MAY DEVELOP ON ROADS. 
  UNPROTECTED WATER PIPES COULD FREEZE AND BURST. SENSITIVE 
  VEGETATION MAY BE KILLED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE.
THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION.

&&

$$

ORZ023-024-026-029>031-231915-
/O.CON.KMFR.AS.Y.0005.000000T0000Z-111225T1800Z/
CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
JACKSON COUNTY-KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
INCLUDING THE CITIES OF...ROSEBURG...SUTHERLIN...GREEN...
GRANTS PASS...MEDFORD...ALTAMONT...KLAMATH FALLS...BEATTY...BLY...
SPRAGUE RIVER...LAKEVIEW
311 AM PST FRI DEC 23 2011

...AIR STAGNATION ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST
SUNDAY...

AN AIR STAGNATION ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST
SUNDAY. 

* SYNOPSIS: HIGH PRESSURE WILL HOLD OVER THE REGION THROUGH SUNDAY
  MORNING WITH A STRONG LOW LEVEL TEMPERATURE INVERSION. LIGHT
  WINDS ARE EXPECTED IN THE VALLEYS WITH POOR VENTILATION AND
  TRAPPED POLLUTANTS.

* IMPACTS: AIR QUALITY WILL BE DEGRADED.

* LOCATIONS INCLUDE: ROSEBURG...SUTHERLIN...GREEN...LAKEVIEW... 
  GRANTS PASS...MEDFORD...ALTAMONT...KLAMATH FALLS...BEATTY... 
  BLY...SPRAGUE RIVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AN AIR STAGNATION ADVISORY INDICATES THAT POLLUTION MAY INCREASE
DUE TO LIMITED MOVEMENT OF AN AIR MASS ACROSS THE ADVISORY AREA.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this freeze warning went out at Dec 22, 9:18 AM PST, 4 hours 46 minutes earlier.

Area forecast discussion, Dec 22, 9:18 AM PST, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
918 AM PST THU DEC 22 2011

.DISCUSSION...AN UPPER LEVEL RIDGE AXIS IS OVER THE AREA THIS
MORNING WITH 1041MB SURFACE HIGH PRESSURE CENTERED EAST OF THE
CASCADES. A THERMAL TROUGH IS ALSO LOCATED JUST OFF THE COAST.
THIS LED TO OFFSHORE FLOW OVERNIGHT KEEPING THE MID/UPPER SLOPES
AND RIDGES BREEZY....VERY DRY AND MILDER OVERNIGHT COMPARED TO THE
MUCH COLDER VALLEYS. PATCHY LOW STRATUS EXISTS OVER THE UMPQUA
BASIN THIS MORNING...BUT THESE WILL ERODE AND JUST SOME HIGH
CLOUDS WILL MOVE ACROSS THE CWA THE REST OF THE DAY. ANOTHER COLD
NIGHT IS EXPECTED OVER THE VALLEYS TONIGHT WITH OFFSHORE FLOW
EXPECTED TO RELAX. NO SIGNIFICANT WEATHER SYSTEMS WILL IMPACT THE
AREA UNTIL CHRISTMAS DAY WHEN A FRONT WILL ARRIVE AT THE COAST.
RIGHT NOW...IT APPEARS AS IF MOST PRECIPITATION WITH THIS FEATURE
WILL REMAIN ALONG AND WEST OF THE CASCADES.

&&

.AVIATION...A SMALL PATCH OF FOG/LOW CLOUDS EXISTS RIGHT NEAR
GRANTS PASS THIS MORNING WITH AN AREA OF IFR STRATUS IN THE
UMPQUA BASIN. THE REMAINDER OF THE AREA IS VFR. EXPECT IFR TO
BREAK VFR AT KRBG BY 19-20Z. VFR IS EXPECTED TO LAST MOST OF
TONIGHT...BUT PATCHES OF IFR FOG/LOW CLOUDS MAY REDEVELOP IN
SECTIONS OF THE UMPQUA BASIN AGAIN.

&&

.PREV DISCUSSION... /ISSUED 347 AM PST THU DEC 22 2011/

DISCUSSION...STRONG HIGH PRESSURE REMAINS OVER THE PACIFIC
NORTHWEST WITH OFFSHORE WINDS AND COLD DRY AIR IN PLACE.
TEMPERATURES ACROSS THE REGION THIS MORNING ARE SOME OF THE
COLDEST IN THE COUNTRY RIGHT NOW. THE COLD SPOT IS CURRENTLY
ACROSS NORTHERN KLAMATH AND LAKE COUNTIES WHERE SOME READINGS HAVE
FALLEN JUST BELOW ZERO.OVER THE WEST SIDE SOME AREAS HAVE DIPPED
INTO THE UPPER TEENS NEAR MEDFORD...OTHERWISE 20S ARE FAIRLY
COMMON WITH 30S TOWARD THE COAST. DUE TO THE TIGHT EAST-WEST
PRESSURE GRADIENT SOME COASTAL AREAS ARE BEING IMPACTED BY THE
EAST WINDS AND TEMPERATURES HAVE BEEN WARMER IN THESE AREAS.
LIKEWISE FOR THE INLAND HIGHER ELEVATIONS.

THE MODELS HAVE TAKEN A 180 ON THE FRIDAY FRONT WITH ALL
SOLUTIONS NOW KEEPING THE COAST AND UMPQUA DRY. WE'VE THEREFORE
REMOVED THE POPS FROM THE FORECAST AND ARE FAVORING COOLER LOWS
THERE. HAVE LET THE FREEZE WATCH FOR LATE TONIGHT THROUGH FRIDAY
MORNING RIDE AND EXPANDED IT ACROSS MUCH OF ZONE 21.

THE NEXT FRONT IS STILL ADVERTISED TO COME THROUGH CHRISTMAS DAY
AND THE FEELING IS THAT IT'LL BE FAIRLY DRY AND WILL NOT CREATE
MUCH OF AN IMPACT TO TRAVEL. THIS SYSTEM WILL ALLOW FOR MIXING OF
THE LOW LEVEL INVERSION. REMAINING FORECAST LEFT IN TACT WITH AN
ACTIVE WESTERLY FLOW SHAPING UP AND LIKELY TO PROVIDE PERIODS OF
RAIN AND SOME HIGHER MOUNTAIN SNOW FROM MID TO LATE NEXT WEEK.
COULD BE FAIRLY WET AT THE COAST TUESDAY THROUGH WEDNESDAY.
STAVISH

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...FREEZE WATCH FROM LATE TONIGHT THROUGH FRIDAY MORNING FOR
     ORZ021.
     HIGH SURF ADVISORY FROM 4 PM FRIDAY TO 4 AM PST SATURDAY FOR
     ORZ021-022.
     AIR STAGNATION ADVISORY UNTIL 10 AM PST SUNDAY FOR
     ORZ023-024-026-029-031.

CA...NONE.
PZ...HIGH SURF ADVISORY FROM 4 PM FRIDAY TO 4 AM PST SATURDAY FOR
     PZZ310.

SPILDE
Hazardous weather outlook, Dec 22, 5:22 AM PST, 8 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
522 AM PST THU DEC 22 2011

ORZ021-221700-
SOUTH CENTRAL OREGON COAST-
522 AM PST THU DEC 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...TODAY AND TONIGHT

A FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PST TODAY. A FREEZE
WATCH IS ALSO IN EFFECT BEGINNING LATE TONIGHT. PLEASE SEE THE
WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE FREEZE WATCH WILL BE IN EFFECT UNTIL FRIDAY MORNING. A HIGH
SURF ADVISORY WILL THEN BE IN EFFECT FROM 4 PM FRIDAY UNTIL 4 AM
SATURDAY. PLEASE SEE THE COASTAL HAZARD MESSAGE FOR MORE SPECIFIC
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ORZ022-221700-
CURRY COUNTY COAST-
522 AM PST THU DEC 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...TODAY AND TONIGHT

A FROST ADVISORY REMAINS IN EFFECT FOR SHELTERED INLAND VALLEYS
WITH TEMPERATURES 36 DEGREES OR LOWER UNTIL 9 AM PST TODAY.
PLEASE SEE THE WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A HIGH SURF ADVISORY IS IN EFFECT FROM 4 PM FRIDAY UNTIL 4 AM
SATURDAY. PLEASE SEE THE COASTAL HAZARD MESSAGE FOR MORE SPECIFIC
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ORZ023-024-026-029>031-221700-
CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
JACKSON COUNTY-KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
522 AM PST THU DEC 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON AND SOUTHWEST OREGON.

.DAY ONE...TODAY AND TONIGHT

AN AIR STAGNATION ADVISORY REMAINS IN EFFECT THROUGH TONIGHT.
PLEASE SEE THE WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE AIR STAGNATION ADVISORY WILL BE IN EFFECT UNTIL 10 AM PST
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 22, 2:04 PM PSTFreeze WatchMFRCoos, Curry, Douglas24 hr
Dec 22, 2:45 PM PSTSmall Craft Advisory for Hazardous SeasMFR5 days

Nearby

Freeze Warnings in Oregon, 2011Every freeze warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.